Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 12, NWS Bismarck, ND

June 15, 201315 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 15, 2013, 11:10 AM MDT for 15 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2013, 11:10 AM MDT (17:10 UTC)
Expired
Jun 15, 2013, 5:40 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Stark County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 106 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS73 KBIS 151710
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT SAT JUN 15 2013

...GUSTY WINDS WEST CENTRAL THOUGH NORTH...

.A STRONG LOW PRESSURE SYSTEM IN CENTRAL SASKATCHEWAN AND
ALBERTA WILL COMBINE WITH HIGH PRESSURE IN MONTANA TO CREATE
GUSTY WEST WINDS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON. WEST WINDS OF 25 TO 45 MPH ARE LIKELY
AT PLACES LIKE BEACH...MEDORA...DICKINSON...WILLISTON...MINOT...
RUGBY...BEULAH AND GARRISON. THE WINDS WILL DIMINISH AFTER 7 PM 
SATURDAY EVENING.

THOSE DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...AS
WELL AS THOSE OCCUPYING ELEVATED LOCATIONS SUCH AS ROOFTOPS OR
TOWERS.

NDZ001>005-009>013-017>019-021-031>033-160000-
/O.NEW.KBIS.WI.Y.0012.130615T1710Z-130616T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
STARK-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...GARRISON...
BEACH...MEDORA...DICKINSON
1210 PM CDT SAT JUN 15 2013 /1110 AM MDT SAT JUN 15 2013/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* TIMING...THROUGH 7 PM CDT.

* WINDS...WEST WINDS 25 TO 45 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES AS WELL AS THOSE WORKING ON
  ROOFTOPS AND TOWERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
WAA
2 follow-up statements
865 
WWUS73 KBIS 151930
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 15 2013

...GUSTY WINDS WEST CENTRAL THOUGH NORTH...

.A STRONG LOW PRESSURE SYSTEM IN SASKATCHEWAN WILL COMBINE WITH
HIGH PRESSURE IN MONTANA TO CREATE GUSTY WEST WINDS ACROSS
PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON
AND EARLY EVENING. WEST WINDS OF 25 TO 45 MPH ARE LIKELY AT PLACES LIKE
BEACH...MEDORA...DICKINSON...WILLISTON...MINOT...RUGBY...BEULAH
AND GARRISON. THE WINDS WILL DIMINISH AFTER 7 PM SATURDAY EVENING.

THOSE DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...AS
WELL AS THOSE OCCUPYING ELEVATED LOCATIONS SUCH AS ROOFTOPS OR
TOWERS.

NDZ001>005-009>013-017>019-021-031>033-160000-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-130616T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
STARK-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...GARRISON...
BEACH...MEDORA...DICKINSON
230 PM CDT SAT JUN 15 2013 /130 PM MDT SAT JUN 15 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...THROUGH 7 PM CDT.

* WINDS...WEST WINDS 25 TO 45 MPH.

* IMPACTS...HIGH PROFILE VEHICLES AS WELL AS THOSE WORKING ON 
  ROOFTOPS AND TOWERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
WAA
561 
WWUS73 KBIS 152340
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT SAT JUN 15 2013

...WIND ADVISORY FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA
WILL EXPIRE EARLY THIS EVENING...

.WINDS HAVE DIMINISHED OVER THE PAST COUPLE HOURS AND WILL
CONTINUE TO DO SO THROUGH THIS EVENING. 

NDZ001>005-009>013-017>019-021-031>033-160045-
/O.CAN.KBIS.WI.Y.0012.000000T0000Z-130616T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
STARK-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...GARRISON...
BEACH...MEDORA...DICKINSON
640 PM CDT SAT JUN 15 2013 /540 PM MDT SAT JUN 15 2013/

...WIND ADVISORY WILL EXPIRE AT 700 PM CDT...OR 600 PM MDT THIS
EVENING...

WINDS WILL CONTINUE TO DIMINISH EARLY THIS EVENING.

$$

NH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 15, 10:59 AM MDT, 11 minutes earlier.

Area forecast discussion, Jun 15, 10:59 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1159 AM CDT SAT JUN 15 2013

.UPDATE...
ISSUED AT 1153 AM CDT SAT JUN 15 2013

SURFACE WINDS APPROACHING 30 TO 40 MPH FROM TIOGA TO MINOT AT 11
AM CDT. BELIEVE WIND ADVISORY WILL BE APPROPRIATE ALONG AND NORTH
OF LAKE SAKAKAWEA SOUTHWEST THROUGH BEACH AND MEDORA AND
DICKINSON. SOUTH OF THIS AREA WINDS GRADIENT NOT ENOUGH FRO STRONG
WINDS. OTHERWISE TEMPS LOOK OK WITH SUNNY SKIES MOST AREA EXCEPT
THE FAR SOUTHWEST AND ALONG THE CANADIAN BORDER WHERE A SHOWER OR
THUNDERSTORMS IS POSSIBLE LATE HIS AFTERNOON/EVENING. WIND
ADVISORY THROUGH 7 PM CDT.

UPDATE ISSUED AT 933 AM CDT SAT JUN 15 2013

RADAR SHOWS A LINE OF WEAK RETURNS ASSOCIATED WITH A H250 JET OF
135 KTS MOVING THROUGH NORTHEAST ND. BELIEVE THIS IS LARGELY VIRGA
AND NOT REACHING THE GROUND. SO TOOK THE MORNING SHOWERS OUT OF
THE SOUTHEAST. UPPER LOW SWIRLING AROUND IN ALBERTA/SASKATCHEWAN
BORDER REGION THIS MORNING. MODELS CONTINUE TO GENERATE LIGHT
SHOWERS/ISOLATED THUNDERSTORMS ALONG THE NORTHERN BORDER LATE THIS
AFTERNOON. OTHERWISE...SUNNY AND BREEZY TODAY. 00Z MODEL SOUNDINGS
SHOW TOP OF THE MIXED LAYER WITH 35 KTS. SHOULD SEE 20 TO 30 MPH
WINDS WITH SOME HIGHER GUSTS. NOT WIND ADVISORY CRITERIA BUT
BREEZY.

UPDATE ISSUED AT 649 AM CDT SAT JUN 15 2013

FORECAST IS ON TRACK AND ONLY MADE MINOR ADJUSTMENTS TO POPS AND
WEATHER ACROSS SOUTHEASTERN CWA. AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS THAT DEVELOPED IN SOUTH DAKOTA EARLIER IN RESPONSE
TO FORCING FROM RIGHT ENTRANCE REGION OF 100KT+ JET WEAKENED AS IT
MOVED INTO NORTH DAKOTA. SOME WEAK ECHOES CONTINUE TO CLIP OUR
SOUTHEASTERN CWA. THEREFORE...ISOLATED SHOWER COVERAGE WAS
CONTINUED FOR A FEW MORE HOURS. OTHERWISE OBSERVED HOURLY TEMPS
WERE CLOSE TO FORECAST. EXPECT WINDS TO PICK UP WITHIN THE NEXT
FEW HOURS ALSO WITH BREEZY/WINDY WEST WINDS DEVELOPING BY LATE
MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT SAT JUN 15 2013

WATER VAPOR IMAGERY SHOWS CLOSED STATIONARY LOW OVER CENTRAL
SASKATCHEWAN WITH SURFACE HIGH BUILDING IN ACROSS NORTH DAKOTA
BEHIND COLD FRONT CURRENTLY CROSSING MINNESOTA.

MOSTLY DRY CONDITIONS ARE EXPECTED TODAY...ALTHOUGH WV IMAGERY
SHOWS SHORTWAVE IN SW FLOW OVER SOUTH DAKOTA COINCIDENT WITH RIGHT
ENTRANCE REGION OF 100KT JET MOVING ACROSS ND. THIS HAS SUPPORTED
DEVELOPMENT OF AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS JUST
SOUTH OF SIOUX COUNTY...MOVING NORTHEASTWARD. WOULD NOT EXPECT
PRECIP TO PUSH FAR INTO OUR CWA BUT HAVE ADDED SOME LOW POPS FOR
EARLY MORNING ACROSS A SMALL PORTION OF OUR SOUTH EAST CWA.

OTHERWISE...EXPECT BREEZY CONDITIONS TO DEVELOP DURING THE
MORNING WITH GUSTY WEST WINDS CONTINUING THROUGH THE DAY. MODELS
CONTINUE TO INDICATE INSTABILITY SATURDAY AFTERNOON MAINLY ACROSS
NORTH CENTRAL NORTH DAKOTA. WILL KEEP LOW POPS ACROSS THIS REGION
WITH FORECAST SOUNDINGS FROM GFS/NAM BOTH SUPPORTING THE CHANCE OF
SHOWERS AND POSSIBLY A THUNDERSTORM CLOSE TO CANADIAN BORDER WITH
CAPE OF 600-800 J/KG. REMAINDER OF CWA SHOULD REMAIN DRY TODAY
THROUGH TONIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 348 AM CDT SAT JUN 15 2013

WE BEGIN THE LONG TERM PERIOD ON A RELATIVELY QUIET NOTE WITH A
BUILDING UPPER LEVEL RIDGE TO OUR WEST AND A WEAKENING UPPER LEVEL
LOW TO OUR NORTH OVER SOUTHEAST SASKATCHEWAN. THE FILLING LOW WILL
DROP SOUTHEAST INTO MINNESOTA BY MONDAY MORNING. SCATTERED SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED MAINLY ACROSS THE NORTH AND EAST
ON SUNDAY...WHILE THE SOUTHWEST REMAINS DRY. IT WILL BE BREEZY ON
SUNDAY WITH NORTHWEST WINDS GENERALLY 15 TO 30 MPH.

UPPER RIDGING CONTINUES TO BUILD OVER THE NORTHERN ROCKIES AND
NORTHERN HIGH PLAINS ON MONDAY AHEAD OF ANOTHER UPPER LEVEL LOW OFF
THE NORTHWEST U.S. COAST. MODELS CONTINUE TO INDICATE A SHORTWAVE
RIDING DOWN THE RIDGE ON MONDAY...OVER NORTH DAKOTA. WILL CONTINUE
TO ADVERTISE A CHANCE OF SHOWERS/THUNDERSTORMS OVER MAINLY THE
SOURIS AND JAMES RIVER VALLEYS AS WE BECOME MORE CAPPED AS YOU GO
FARTHER WEST.

TUESDAY LOOKS TO BE DRY AT THIS TIME AS THE UPPER RIDGE MOVES OVER
WESTERN AND CENTRAL NORTH DAKOTA. WE BECOME UNSTABLE DURING THE
AFTERNOON BUT WARM MID LEVEL TEMPERATURES SHOULD PROVIDE ENOUGH OF A
CAP TO INHIBIT CONVECTION.

BY WEDNESDAY...THE UPPER LOW HAS MOVED ONTO THE NORTHWEST U.S. COAST
AND A BROAD SOUTHWEST UPPER FLOW BEGINS TO KNOCK DOWN THE RIDGE OVER
THE DAKOTAS. THIS WILL SET THE STAGE FOR AN ACTIVE PATTERN FROM
WEDNESDAY THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES SLOWLY INTO
THE NORTHERN ROCKIES BY 12Z SATURDAY...ALLOWING MULTIPLE WAVES TO
ROTATE AROUND THE LOW AND INTO THE WARM AND HUMID NORTHERN PLAINS.
IT IS TO EARLY TO TELL EXACTLY HOW THINGS WILL PLAY OUT...BUT WE
GENERALLY HAVE A BROAD BRUSH OF CHANCE POPS ACROSS ALL OF WESTERN
AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT...WITH A ROUND OR TWO OF SEVERE WEATHER CERTAINLY POSSIBLE
DURING THIS ACTIVE PERIOD.

HIGH TEMPERATURES WILL BE GENERALLY IN THE 70S SUNDAY AND
MONDAY...WARMING INTO THE LOW TO MID 80S TUESDAY AND WEDNESDAY. WITH
LOWS IN THE 50S SUNDAY AND MONDAY WARMING INTO THE 60S TUESDAY AND
WEDNESDAY. TEMPERATURES LATE IN THE PERIOD WILL DEPEND ON ANY
CONVECTION BUT GENERALLY TEMPERATURES WILL REMAIN CLOSE TO
SEASONABLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1153 AM CDT SAT JUN 15 2013

MAIN HAZARD TO AVIATION WILL BE GUSTY SURFACE WINDS THIS
AFTERNOON. FROM KISN-KMOT EXPECT WEST WINDS 20 TO 30 KTS WITH
GUSTS TO 38 KTS POSSIBLE 18Z-00Z. OTHERWISE VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>019-021-031>033.

&&

UPDATE...WAA
SHORT TERM...JNS
LONG TERM...TWH
AVIATION...WAA
Hazardous weather outlook, Jun 15, 8:48 AM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
948 AM CDT SAT JUN 15 2013

NDZ004-011-012-160915-
BOTTINEAU-WARD-MCHENRY-
948 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY NEAR THE CANADIAN BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

A MORE ACTIVE WEATHER PATTERN IS EXPECTED TO DEVELOP BY MID
WEEK...BRINGING THUNDERSTORM CHANCES WEDNESDAY THROUGH FRIDAY
ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS COULD
BE STRONG TO SEVERE...WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051-
160915-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
948 AM CDT SAT JUN 15 2013 /848 AM MDT SAT JUN 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY NEAR THE CANADIAN BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ACROSS NORTHWEST AND
CENTRAL NORTH DAKOTA SUNDAY AND MONDAY.

A MORE ACTIVE WEATHER PATTERN IS EXPECTED TO DEVELOP BY MID
WEEK...BRINGING THUNDERSTORM CHANCES WEDNESDAY THROUGH FRIDAY
ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS COULD
BE STRONG TO SEVERE...WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JNS/TWH/WAA

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.